Naturally Healthy 4 Life's Blog

A blog about health, nutrition, fitness and wellness

The Trinity of Wellness: Body, Mind and Spirit

body-mind-spirit

At the end of each year, like everyone else, I find myself reflecting on the past year and thinking about where I was then compared to today.

Last December, I was in the middle of a long taper Prednisone treatment, following another terrible spike in my flare-up. Hydroxyzine proved to be the magic medicine. I tapered off the Prednisone and each day the hives and swelling were smaller and smaller until they disappeared altogether (mid-February). I have been in remission since. It was the longest stretch of CIU (Chronic Idiopathic Urticaria) that I have ever had, spanning a year and a half this flare.

I am not a sickly person. In fact, I have been very physically fit for the last 15-20 years. While I no longer run (too hard on the knees!), I regularly strength train and do cardio, I practice yoga daily, and I eat extraordinarily healthfully and mindfully.

However, in the years preceding this flare, three of our children left home for college (leaving us with an empty nest), we lost two beloved family pets, my husband and I both changed jobs (with my husband becoming an independent contractor) – all of which caused incredible stress and put a strain on my closest relationships. I denied it existed – particularly to myself. Instead, I buried it all deep inside (“I’m strong – I can handle anything!”). The cortisol in my body continued to build. Cortisol (aka the “stress hormone”) usually fluctuates throughout the day and night, rising in response to a stressful event, then returns to a normal level following the stressful event. However, my cortisol level went up and never went down, causing my immune system to go BANANAS. My body began attacking itself and nearly everything I touched or ingested. Writing about it now actually makes my chest tight. It was a terrible couple of years and I am so grateful to now feel SO good.

The life lesson I finally learned while trying to recover from this flare is that true health is more than just the fitness of my physical body. It includes the health of my mind and my soul, as well. Until this year, I was truly unhealthy in that sense, and it is what ultimately led to this flare.

During the flare, I underwent counseling with a gifted psychologist. I insisted that treatment not include pills. Instead, we talked about how I got here, and he taught me how to listen to my body in response to my emotions – breathing, meditation, and being present – and how to forgive myself for not being perfect.

I am not big on New Year’s resolutions, but last January, I made a decision that 2016 was going to be the healthiest year of my life.   I think I succeeded.

I know I am not as healthy as I could be, and some days are harder than others, but 2016 HAS been the healthiest year of my life thus far. I will certainly try to top it in 2017.

Happy New Year!

January 1, 2017 Posted by | Fitness, Health, Uncategorized | , , , , , , , , , , | 2 Comments

Pills, pills, pills…

Woman many pills

I will start out by saying that my experience with health care providers thus far has been mixed. The emergency physicians and staff who have seen me in the midst of the worst blow-ups have been incredibly kind and compassionate. I received immediate, excellent care and relief.

However, the follow-ups with my regular physician did not go as well. I think he is a good man and a good doctor. But his questions, reactions and disbelief as I described my symptoms and the triggers that created the blow-ups made me feel like a hypochondriac that was whining about a rash.

Last week, I met with a LPN who is an immunology specialist and went through a lifetime of health history. Of course, my fear was that she would examine me while I was on my prednisone high and not believe that my symptoms were as severe as I described. I almost dragged my husband along with me to provide witness testimony!

I showed her photos that I took of the giant hives and angioedema. She was stunned at the severity and very compassionate (and honestly, the photos didn’t do justice to how bad it really was).

No diagnosis yet. They drew more blood for more testing. I am tapering off the prednisone and starting on a trial of high doses of the following:

  • Montelukast
  • Cetrizine (Zirtec)
  • Ranitidine (Zantac)

I talked about Cetrizine and Ranitidine in my last post. Montelukast is a leukotriene receptor antagonist (LTRA) used for the maintenance treatment of asthma and to relieve symptoms of seasonal allergies.

I will not provide my dosage information, as a doctor should prescribe anything beyond the over-the-counter recommended dose for you. However, this may be something you can ask your doctor about and find a plan that is right for you and your specific issues.

The results? So far, so good. I would certainly prefer not to take so many pills, but I feel fantastic and my hope is that I will be able to taper down and go back into remission.  My last taper dose of Prednisone is tomorrow and I have so far had no rebound of the hives, urticaria or angioedema.

Fingers crossed.

References:

  1. https://en.wikipedia.org/wiki/Montelukast

November 6, 2015 Posted by | Health | , , , , , , , | Leave a comment

Dealing with the Devil – Medications that Help

images pills

I feel fantastic – a stark contrast from my last post on this.   I will not continue to go on and on about how terrible this disease is – blah, blah, blah. There will be no more whining. It is now time to turn this into something positive.

The reason I AM feeling so fantastic is that I am on a high dose of Prednisone, with a slow taper schedule. (More on Prednisone below.)

When the hives are what I call “standard hives” – itchy, spotty welts and wheals, I found a combination of Zirtec (cetirizine) and Zantac (Ranitidine) helped keep them under control.

Zirtec is s a second-generation antihistamine used in the treatment of hay fever, allergies, angioedema and urticaria. It is a major metabolite of hydroxyzine, and a racemic selective H1 receptor antagonist.

Zantac is a histamine H2-receptor antagonist that inhibits stomach acid production. However, it is also used alongside antihistamines for the treatment of skin conditions such as hives.

However, when I have giant hives that literally cover my body with ¼ inch thick welts, urticaria in my face and mouth, and restricted breathing, the Zirtec/Zantac combo does nothing. The only thing thus far that has helped control the severe immune response is Prednisone.

Prednisone is corticosteroid. It prevents the release of substances in the body that cause inflammation. It also suppresses the immune system, which is why it has been prescribed to me.

However…Prednisone has significant adverse effects, especially with prolonged treatment, including cataracts, bone loss, weakening of the immune system, and many others. One of the most serious complications from prednisone is the risk of osteoporosis, which occurs from the bone loss.

The bottom line is that Prednisone will cover up the disease, but the underlying dysfunction (the cause of the disease) must be repaired.

I am off to the immunologist tomorrow, hopeful that they will have another solution for me.

Angela

References:

  1. http://www.drugs.com/prednisone.html
  2. https://en.wikipedia.org/wiki/Ranitidine
  3. https://en.wikipedia.org/wiki/Cetirizine
  4. http://articles.mercola.com/sites/articles/archive/2003/11/05/prednisone-dangers.aspx

October 29, 2015 Posted by | Health | , , , , | Leave a comment

   

%d bloggers like this: